BACKGROUND AND OBJECTIVE: The frequency and cause of neurologic complications (NC) following hematopoietic stem cell transplantation (HSCT) have changed over time. We have analyzed the NC in 185 consecutive patients who underwent HSCT in a period of 5 years in a single HSCT Unit. PATIENTS AND METHOD: 185 consecutive patients underwent HSCT (44 allogeneic) between February 2000 and March 2005 to treat hematologic malignancies. Most frequent diagnoses were multiple myeloma (41 patients) and acute myeloblastic leukemia (n = 35). Demographic and clinical data, HSCT characteristics and procedure-related events with special attention to neurological findings were recorded. Imaging studies (magnetic resonance imaging and/or computerized tomography scan), cerebro-spinal fluid analyses and microbiological studies were performed in all patients developing NC. RESULTS: After a median follow-up of 27 months, 14 patients (7.5%) developed NC, 6 of them after an allogeneic HSCT. The most common conditioning regimen in these patients was BEAM (5/14); 6 patients submitted to allogenic-HSCT received methotrexate and cyclosporin as graft-versus-host disease prophylaxis, and intrathecal prophylaxis of relapse was administered to 3 patients. The median time to the appearance of a NC was 13 days from HSCT (range: -4 to + 135 days). Seizures (8 cases) and encephalopathy (n = 2) were the most frequent clinical manifestations. In 12 cases the cause of the NC was related to drugs, there was one case of virical encephalytis and in the remaning case was caused by hemorrhage. Two patients died, one due to thrombotic thrombocytopenic purpura attributed to cyclosporin and the other due to viral encephalytis. CONCLUSIONS: In our series drug toxicity was the main cause of NC (particularly seizures) following HSCT. Our results contrast with previous studies in which infections, especially of fungal origin, were the main cause of NC. These changes over time should be taken into account during diagnostic procedures.
|Publication status||Published - 19 Nov 2005|
- Hematopoietic stem cell transplantation
- Neurologic complications
- Toxicity drug